Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173



Finite subdivision rules

Authors: J. W. Cannon, W. J. Floyd and W. R. Parry
Journal: Conform. Geom. Dyn. 5 (2001), 153-196
MSC (2000): Primary 20F65, 52C20; Secondary 05B45
Published electronically: December 18, 2001
MathSciNet review: 1875951
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce and study finite subdivision rules. A finite subdivision rule $\mathcal {R}$ consists of a finite 2-dimensional CW complex $S_{\mathcal {R}}$, a subdivision $\mathcal {R}(S_{\mathcal {R}})$ of $S_{\mathcal {R}}$, and a continuous cellular map $\varphi _{\mathcal {R}}\colon \thinspace \mathcal {R}(S_{\mathcal {R}}) \to S_{\mathcal {R}}$ whose restriction to each open cell is a homeomorphism. If $\mathcal {R}$ is a finite subdivision rule, $X$ is a 2-dimensional CW complex, and $f\colon \thinspace X\to S_{\mathcal {R}}$ is a continuous cellular map whose restriction to each open cell is a homeomorphism, then we can recursively subdivide $X$ to obtain an infinite sequence of tilings. We wish to determine when this sequence of tilings is conformal in the sense of Cannon’s combinatorial Riemann mapping theorem. In this setting, it is proved that the two axioms of conformality can be replaced by a single axiom which is implied by either of them, and that it suffices to check conformality for finitely many test annuli. Theorems are given which show how to exploit symmetry, and many examples are computed.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2000): 20F65, 52C20, 05B45

Retrieve articles in all journals with MSC (2000): 20F65, 52C20, 05B45

Additional Information

J. W. Cannon
Affiliation: Department of Mathematics, Brigham Young University, Provo, Utah 84602

W. J. Floyd
Affiliation: Department of Mathematics, Virginia Polytechnic Institute & State University, Blacksburg, Virginia 24061
MR Author ID: 67750

W. R. Parry
Affiliation: Department of Mathematics, Eastern Michigan University, Ypsilanti, Michigan 48197
MR Author ID: 136390

Keywords: Finite subdivision rule, conformality
Received by editor(s): September 20, 1999
Received by editor(s) in revised form: July 2, 2001
Published electronically: December 18, 2001
Additional Notes: This work was supported in part by NSF research grants and by The Geometry Center, University of Minnesota, an STC funded by NSF, DOE, and Minnesota Technology, Inc.
Article copyright: © Copyright 2001 American Mathematical Society